Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 123, NWS Nashville, TN

November 19, 2003Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at Nov 19, 2003, 9:44 AM CST for Cumberland County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 9:44 AM CST (15:44 UTC)
Expired
Nov 19, 2003, 11:45 AM CST
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cumberland County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 191546
FFWBNA
TNC035-191745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
944 AM CST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE

* UNTIL 1145 AM CST

* AT 937 AM CST...WEATHER RADAR INDICATED VERY HEAVY RAIN FALLING
  ACROSS CUMBERLAND COUNTY. COOP OBSERVER REPORTED HEAVY RAIN 
  FALLING WITH WATER COVERING ROADWAYS IN CROSSVILLE.

* SOME CITIES AFFECTED THROUGH 1145 AM CST INCLUDE...
  LAKE TANSI...FAIRFIELD GLADE...CROSSVILLE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.

STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST 
UPDATES AND INFORMATION. TO REPORT FLOODING...CONTACT LOCAL LAW 
ENFORCEMENT.

LAT...LON 3610 8482 3582 8480 3581 8520 3608 8520

$$
BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 9:30 AM CST, 14 minutes earlier.

Area forecast discussion, Nov 19, 9:30 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CST WED NOV 19 2003

.DISCUSSION...
14Z SURFACE ANALYSIS SHOWED COLD FRONT ACROSS E PARTS OF OH AND KY
...CONTINUING ALONG CUMBERLAND PLATEAU TO NW AL. SOLID AREA OF RAIN
...SOME HEAVY...CONTINUES OVER PLATEAU AREA AT THIS TIME.

SHARP UPPER LEVEL N/S TROUGH FROM THE GREAT LAKES THROUGH MIDDLE TN
TO MS GULF COAST AREA. SATELLITE LOOP SHOWS CLEARING LINE NEARING
CENTRAL PART OF THE MID STATE...AS STRONG DOWNWARD MOTION BEHIND THE
TROUGH DRYING AIR MASS OUT QUICKLY.

GOOD SURFACE PRESSURE GRADIENT FOR STARTERS THIS MORNING AND BREEZY
ALREADY MENTIONED IN CURRENT ZONE PACKAGE. NEW MODEL RUNS SHOW
GRADIENT GRADUALLY RELAXES IN W BY LATE TODAY.

WILL WAIT UNTIL RAIN MOVES E OF OUR CWA BEFORE UPDATING ZONES LATER
THIS MORNING.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
TN...NONE.
&&

STEIGERWALDT
Hazardous weather outlook, Nov 19, 5:30 AM CST, 4 hours 14 minutes before
TNZ005>011-022>034-056>066-075-077>080-093>095-201130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED AHEAD OF A
COLD FRONT MOVING ACROSS THE AREA TODAY. BREAKS IN CLOUD COVER AHEAD
OF THE COLD FRONT MAY ALLOW SURFACE HEATING TO DESTABILIZE THE
AIR MASS OVER THE CUMBERLAND PLATEAU. STRONG DEEP LAYER SHEAR WILL
SUPPORT ISOLATED SEVERE STORMS AS THE COLD UPPER LOW MOVES ACROSS
THIS AREA WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT LOOKS TO MOVE INTO MIDDLE TENNESSEE SUNDAY NIGHT
AND MONDAY. THERE IS A CHANCE OF THUNDERSTORMS BUT MOISTURE APPEARS
LIMITED WITH THIS SYSTEM. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE IN THE EASTERN MIDDLE TENNESSEE AREA
TODAY.

JLM

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.